Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    perimenopause and birth control
    avatar
    batgirl1 posted:
    I have been having really awful hot flashes, unusual weight gain/problems losing weight and irritability. My doctor says my hormones are in teh menopausal range but I am still having periods, although they are not super regular. My doctor gave me Gildess FE 1/20 BCP's. I have not taken the pill for about ten years, but last time I tried it, I gained about 18-20 pounds very quickly and I am terrified this will happen again, as I am already struggling with trying to lose about 20 more pounds. I read somewhere that low doses or estrogen will actually help weight loss in peri menopause, so I am wondering if my body might react differently this time since I actually am lacking in the hormones. I am 44.
    Reply
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear Batgirl1,
    The Gildess 1/20 is a very low dose pill (20 micrograms of estrogen)-and it is likely that the pills you took many years ago had a higher dose of estrogen. In the perimenopausal time frame, it is indeed possible to gain some weight; about 5-8 pounds is average-but the good new is that it is not each year; just over the time course of the menopausal transition. It is true that women on hormonal therapy tend to gain a bit less.
    I would think you would probably feel better on the low dose pill. Now if you feel well on the pill, but do notice a bit of fluid retention (which can happen on pills) you could try a pill that has drospirenone as its progesterone (like Yaz)-drospirenone tends to act like a diuretic, so that you won't retain fluid on it.
    Good luck,
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Hot flash & Night sweat relief
    I am 51 and started perimenopause 6 years ago. I experience hot flashes and night sweats heavily every two weeks - the time I usually ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website